Vismodegib May Increase Risk of Cutaneous Squamous Cell Carcinoma

Share this content:
Patients receiving vismodegib therapy for basal cell carcinoma may be at an increased risk for cutaneous squamous cell carcinoma.
Patients receiving vismodegib therapy for basal cell carcinoma may be at an increased risk for cutaneous squamous cell carcinoma.

Patients receiving vismodegib therapy for basal cell carcinoma (BCC) may be at an increased risk for developing cutaneous squamous cell carcinoma (cSCC) after treatment, a study published in JAMA Dermatology has shown.1

Because previous case reports have suggested that cSCC may develop after initiation of the smoothened inhibitor vismodegib, researchers sought to evaluate the development of non-BCC cancers in individuals exposed and not exposed to the anti-cancer agent.

 

For the case-control study, researchers identified 180 higher-risk patients with BCC who were diagnosed between 1998 and 2014 and received care at Stanford Medical Center in Stanford, CA. Of those, 55 had received vismodegib and 125 had never received any smoothened inhibitor.

Results showed that patients who had received vismodegib had an increased risk for developing a non-BCC malignancy compared with controls (HR, 6.37; 95% CI, 3.39 - 11.96; P < .001).

Researchers found that the most common non-BCC secondary malignancy was cSCC, with melanoma being the second most, in both groups. The median number of years between vismodegib initiation and the development of cSCC was 0.6 years.

When adjusting for basal cell nevus syndrome status, there was a still a significant increased risk of non-BCC secondary malignancy (HR, 5.02; 95% CI, 2.43 - 10.36; P < .001). After adjusting for age and basal cell nevus syndrome status, the risk of developing a cSCC was increased, as well (HR, 8.12; 95% CI, 3.89 - 16.97; P < .001).

RELATED: HPV-16 in Oral Cavity Associated With Increased Risk of Oropharyngeal Squamous Cell Carcinoma

Although larger multicenter studies are needed to better assess this phenomenon and whether longer treatment duration of exposure increases risk, the findings underscore the importance of continued skin surveillance after vismodegib initiation.

Reference

  1. Mohan SV, Chang J, Li S, et al. Increased risk of cutaneous squamous cell carcinoma after vismodegib therapy for basal cell carcinoma [published online ahead of print February 24, 2016]. JAMA Dermatol. doi: 10.1001/jamadermatol.2015.4330.

Related Resources

You must be a registered member of Cancer Therapy Advisor to post a comment.

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Prostate Cancer Regimens Drugs
Rare Cancers Regimens
Renal Cell Carcinoma Regimens Drugs
Skin Cancer Regimens Drugs
Urologic Cancers Regimens Drugs

Sign Up for Free e-newsletters